Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

July 1, 2012Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at Jul 1, 2012, 12:38 AM EDT for Wyoming County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2012, 12:38 AM EDT (04:38 UTC)
Expired
Jul 1, 2012, 1:00 AM EDT
In force
22 min
Issued by
NWS Buffalo, NY

County Wyoming County, NY

The radar

The Buffalo radar (KBUF), 56 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WWUS81 KBUF 010438
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1238 AM EDT SUN JUL 1 2012

NYZ012-013-021-085-010500-
ALLEGANY NY-ERIE NY-LIVINGSTON NY-WYOMING NY-
1238 AM EDT SUN JUL 1 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR JAVA CENTER...AND MOVING
  SOUTHEAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4264 7796 4243 7808 4262 7858 4279 7848

$$

WOOD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 30, 11:53 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 30, 11:53 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1153 PM EDT SAT JUN 30 2012

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL CROSS THE AREA OVER THE NEXT 24 HOURS
AND COOL THE AIRMASS JUST A LITTLE...WITH TEMPERATURES DROPPING BACK
TO NORMAL LEVELS FOR SUNDAY.  HIGH PRESSURE WILL THEN GENERALLY
PROVIDE THE AREA WITH CONTINUED MOSTLY DRY WEATHER.  THERE WILL BE
ONLY A SLIGHT POSSIBILITY OF A STRAY THUNDERSTORM THROUGH TUESDAY.
A COLD FRONT WILL APPROACH THE REGION ON INDEPENDENCE DAY AND
PROVIDE ALL OF WESTERN AND CENTRAL NEW YORK WITH MORE OPPORTUNITIES
FOR PASSING SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SUNDAY/...
WARM AND DRY CONDITIONS WILL PREVAIL ACROSS MOST OF THE AREA
OVERNIGHT WITH HIGH PRESSURE OVER PA STILL IN CONTROL. THE EXCEPTION
TO THIS GENERAL TREND WILL BE OVER THE SOUTHERN TIER WHERE THE LIFT
ASSOCIATED WITH AN APPROACHING SHORT WAVE AND ATTENDANT SURFACE
TROUGH WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
FIRST HALF OF THE NIGHT. ADDITIONAL MOISTURE AND INSTABILITY OVER
LAKE ERIE WILL ALSO COME INTO PLAY.

FARTHER TO THE EAST...THE COLD FRONT THAT IS DROPPING SOUTH ACROSS
THE ST LAWRENCE VALLEY WILL CONTINUE TO PUSH SLOWLY TO THE SOUTHEAST
OVERNIGHT. SCATTERED SHOWERS THAT ARE DEVELOPING ALONG THE FRONT
SHOULD STAY WELL TO OUR EAST.

THE NEXT SHORT WAVE THAT IS PUSHING ACROSS NORTHERN WISCONSIN WILL
BE APPROACHING OUR CWA LATER SUNDAY IN TIME FOR SOME DAYTIME HEATING
AND INSTABILITY. 500MB WIND SPEED MAX /ABOUT 50KTS/ ON LATEST MODEL
GUIDANCE APPEARS TO BE THE EASIEST WAY TO TRACK THIS SUBTLE
FEATURE...WHICH IS NOT FOLLOWED WELL VIA HEIGHT...TEMP OR VORTICITY
FIELDS.  IN FACT...12Z NAM/GFS BUFKIT SHOW A BIT MORE INSTABILITY
FOR THE CONVERGENT ZONE BETWEEN BUF/IAG ON SUNDAY THAN FOR TODAY.
THIS MAKES SENSE WITH A SLIGHTLY BETTER DEFINED CONVERGENT FLOW WITH
THE HELP OF A PREVAILING WNW FLOW ALOFT...LITTLE CHANGE IN 850MB
TEMPS...AND COOLER TEMPS AT 500MB
/LIS DROP BELOW ZERO TOWARD THE END OF SUNDAY/.

FOR THE GENESEE VALLEY AND FINGER LAKES REGION...DO NOT EXPECT ANY
PRECIPITATION THROUGH SUNDAY WITH HIGH PRESSURE REMAINING THE
DOMINANT FEATURE...ALTHOUGH SOME LAKE BREEZE CONVECTION...IF IT
DEVELOPS...COULD SNEAK INTO WESTERN PORTIONS OF THE GENESEE VALLEY
TOWARD THE END OF THE DAY.  CONFIDENCE IS TOO LOW TO PLACE EVEN A
SLIGHT CHANCE OF CONVECTION IN THE GRIDS AT THIS TIME THOUGH.

THE OTHER AREA OF CONCERN WILL BE EAST OF LAKE ONTARIO... WHERE THE
TAIL END OF A VERY WEAK COLD FRONT WILL GET HUNG UP OVER THE REGION
ON SUNDAY.  THIS MAY SERVE AS A FOCUS FOR SOME CONVECTION SUNDAY
AFTERNOON. AS FAR AS CONFIDENCE GOES...THIS AREA HAS THE HIGHEST
PROBABILITY FOR VERIFICATION ACROSS THE NWS BUF FORECAST AREA IN
TERMS OF WETTING RAINS.  WILL FORECAST A 40 PERCENT CHANCE OF
MEASURABLE RAIN NE AND E OF KART FOR THE AFTERNOON HOURS.

TEMPERATURES AND WINDS WILL BE LOWER WHEN COMPARED TO TODAY WITH A
WNW FLOW IN PLACE BEHIND A VAGUE SEMBLANCE OF A COLD FRONT WHICH IS
NOT DIRECTLY ASSOCIATED WITH THE ABOVE MENTIONED SHORTWAVES AND
INSTEAD IS MORE DIRECTLY TIED TO THE LONG LIVED LOW OVER
QUEBEC...IMPACTING THE EASTERN LAKE ONTARIO REGION NOTED ABOVE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AN UPPER LEVEL TROF WILL REMAIN ACROSS EASTERN CANADA THROUGH EARLY
NEXT WEEK...PLACING WESTERN NEW YORK ON THE WESTERN FRINGE OF
THIS TROF AXIS. WEAK DISTURBANCES EMBEDDED IN THIS FLOW WILL CROSS
THE REGION...BUT GIVEN THE VERY DRY SOURCE REGION...THESE SHOULD
LARGELY BE UNEVENTFUL. THUS...THE VAST MAJORITY OF THE TIME SHOULD
BE FAIR AND SEASONABLY WARM...THOUGH A STRAY SHOWER OR THUNDERSTORM
IS DIFFICULT TO COMPLETELY RULE OUT.

THESE DISTURBANCES ARE QUITE SUBTLE...AND INCREASING MODEL SPREAD
WITH TIME SUGGESTS THERE WILL BE LIMITED SKILL IN TIMING THEM THE
FURTHER OUT WE GET. IT DOES APPEAR ONE SUCH DISTURBANCE WILL PASS
SUNDAY EVENING...AND THIS WILL BE PERHAPS JUST ENOUGH TO SPARK SOME
SHOWERS EAST OF LAKE ONTARIO WHERE THERE WILL BE A LEFT OVER LAKE
BREEZE CONVERGENCE BOUNDARY...AND WHERE MOISTURE AND LIFT IS LIKELY
TO BE THE GREATEST (BUT STILL MARGINAL).

AFTER THIS...WILL NOT TRY TO TIME DISTURBANCES...EXCEPT TO SAY THAT
MODEL CONSENSUS KEEPS A MORE SIGNIFICANT SHORTWAVE UPSTREAM THROUGH
TUESDAY. INSTEAD...WILL FOCUS ON THINGS WE CAN FORECAST...SUCH AS
LAKE BREEZE DEVELOPMENT AND DIURNAL TRENDS. FOLLOWING THESE...CARRY
MARGINAL POPS OF SLIGHT CHANCE TO CHANCE ACROSS WESTERN PORTIONS OF
THE SOUTHERN TIER AND EAST OF LAKE ONTARIO ALONG LAKE BREEZE
CONVERGENCE ZONES DURING THE AFTERNOON HOURS.

THE MAJORITY OF EARLY NEXT WEEK WILL BE WARM AND DRY...WITH
GENERALLY MORE SUN THAN CLOUDS. HIGHS SHOULD BE SEASONABLY
WARM...TOPPING OUT IN THE 80S IN MOST LOCATIONS...PERHAPS A TAD
COOLER ALONG THE IMMEDIATE LAKESHORES. GENERALLY FAVORED THE BIAS
CORRECTED SREF TO WEED OUT MODEL TO MODEL NOISE...BUT DID TREND A
BIT COOLER FOR OVERNIGHT LOWS GIVEN THE LIKELIHOOD OF CALM WINDS AND
SIGNIFICANT PERIODS OF CLEAR SKIES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODEL GUIDANCE CONTINUES TO BRING A SHORTWAVE ACROSS THE REGION LATE
TUESDAY NIGHT INTO WEDNESDAY. BOTH 12Z AND 00Z RUNS OF THE
GFS/EUROPEAN/GGEM ALL CARRY A DISTURBANCE TO SOME DEGREE...AND ALL
GENERATE SOME QPF IN THE REGION WITH THIS. HOWEVER...THE FEATURE
ITSELF IS SHEARING OUT...AND ANY ASSOCIATED FRONTAL BOUNDARY WILL BE
QUITE WEAK. SO THERE CONTINUES TO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS ON THE 4TH OF JULY HOLIDAY...HOWEVER THERE SHOULD BE
SIGNIFICANT PERIODS OF FAIR WEATHER FOR THOSE WITH OUTDOOR PLANS. IT
ALSO APPEARS THAT MOST OF THIS WILL EXIT TO THE EAST BY WEDNESDAY
EVENING...THOUGH THERE ARE STILL A FEW MODELS WHICH HAVE ACTIVITY
LINGERING INTO THE EVENING. FOR NOW...WILL GO WITH GENERIC 40 POPS
ACROSS WESTERN NEW YORK FOR WEDNESDAY...THEN END THIS FROM WEST TO
EAST DURING THE EVENING HOURS. BETWEEN SHOWERS...THE HOLIDAY SHOULD
BE SEASONABLY WARM...WITH HIGHS IN THE LOWER 80S...PERHAPS A TAD
WARMER INLAND.

THE EXIT OF THIS DISTURBANCE WILL COINCIDE WITH THE WEAKENING OF THE
PERSISTENT TROF ACROSS EASTERN CANADA...ALLOWING THE UPPER RIDGE TO
EXTEND EASTWARD TOWARD THE REGION. THIS WILL ALLOW HIGH PRESSURE TO
BUILD ACROSS WESTERN NEW YORK FOR THURSDAY AND FRIDAY. WHILE
YESTERDAY THERE WAS SOME DISAGREEMENT ON THIS...12Z RUNS ARE IN
PRETTY GOOD AGREEMENT ON THE MATTER...WITH INCREASING CONFIDENCE
THAT TEMPERATURES WILL BE ABOVE NORMAL FOR THE END OF THE WEEK. THUS
EXPECT MAINLY DRY CONDITIONS...WITH HIGHS RANGING FROM THE MID 80S
TO LOWER 90S.

THE WARMTH SHOULD CONTINUE INTO NEXT WEEKEND...THOUGH A FRONTAL
BOUNDARY WILL APPROACH FROM THE NORTH. THE GFS IS A BIT FASTER THAN
THE EUROPEAN ON THIS...BUT BOTH HAVE THE FEATURE. FOR NOW...SEE
MARGINAL CHANCES FOR SHOWERS AND THUNDERSTORMS ON SATURDAY.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT LOCATED JUST NORTH OF LAKE ONTARIO WILL PUSH THROUGH
NORTHERN NEW YORK STATE AND NEW ENGLAND TONIGHT...THEN SETTLE OFF
THE EAST COAST SUNDAY. THE BULK OF THE SHOWERS AND THUNDERSTORMS
THAT ARE ASSOCIATED WITH THE FRONT WILL STAY MAINLY EAST OF NEW YORK
STATE WHERE THERE IS GREATER INSTABILITY AND BETTER UPPER LEVEL
SUPPORT FROM A PASSING SHORT WAVE. AS A RESULT...EXPECT VFR
CONDITIONS TO PREVAIL ACROSS THE REGION TONIGHT.

WILL HAVE TO KEEP AN EYE ON THE SHORT WAVE THAT IS PUSHING ACROSS
SOUTHERN MICHIGAN THIS EVENING. AS THIS IMPULSE INTERACTS WITH THE
WARM LAKE ERIE WATER...A FEW SHOWERS/SCATTERED THUNDERSTORMS MAY
DEVELOP. LOOKS LIKE ANY POSSIBLE CONVECTION WILL STAY OVER THE
SOUTHERN TIER.

ANOTHER SHORT WAVE TRACKING SOUTHEAST FROM MINNESOTA WILL BRING A
CHANCE FOR SOME CONVECTION EAST OF LAKE ONTARIO SUNDAY. SCATTERED
CONVECTION IS ALSO POSSIBLE ALONG A LAKE BREEZE CONVERGENT BOUNDARY
THAT IS EXPECTED TO SET UP BETWEEN KBUF-KROC SUNDAY AFTERNOON.

OUTSIDE OF A CHANCE FOR MVFR CONDITIONS WITH ANY PASSING
THUNDERSTORM...VFR CONDITIONS WILL BE THE RULE MOST OF THE TIME.

OUTLOOK...
MONDAY...VFR.  SOME CONVECTION POSSIBLE EAST OF LAKE ONTARIO.
TUESDAY...VFR.
WEDNESDAY...VFR WITH SOME MVFR POSSIBLE WITH -TSRA.
THURSDAY...VFR.

&&

.MARINE...
SCA CONDITIONS DOWNWIND OF THE LAKE ERIE DUE TO GUSTY SW WINDS WILL
DECREASE THIS EVENING.  SCA CONDITIONS EAST OF LAKE ONTARIO HAVE
BEEN MARGINAL ACCORDING TO OBSERVATIONS...AND WILL DROP FROM THE
FORECAST.

A WEAK COLD FRONT WILL CROSS THE REGION OVERNIGHT.  LIGHTER WINDS
ARE THEN EXPECTED AREA-WIDE WITH A PREDOMINANTLY WNW FLOW.  SOME
CONVECTION IS POSSIBLE OVER THE EASTERN LAKE ONTARIO REGION AND ST
LAWRENCE RIVER LATE SUNDAY.  FINE BOATING CONDITIONS ARE EXPECTED
MONDAY OVER LAKE ERIE...WITH ADDITIONAL SHOWERS POSSIBLE OVER THE
EASTERN LAKE ONTARIO REGION.  ALL AREAS SHOULD SEE NICE WEATHER ON
TUESDAY WITH HIGH PRESSURE IN PLACE.  SOME UNSETTLED WEATHER
POSSIBLE ON INDEPENDENCE DAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...TJP/ZAFF
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...TJP
MARINE...ZAFF
Hazardous weather outlook, Jun 30, 5:18 AM EDT, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT SAT JUN 30 2012

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 1, 12:38 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1238 AM EDT SUN JUL 1 2012

NYZ012-013-021-085-010500-
ALLEGANY NY-ERIE NY-LIVINGSTON NY-WYOMING NY-
1238 AM EDT SUN JUL 1 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR JAVA CENTER...AND MOVING
  SOUTHEAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4264 7796 4243 7808 4262 7858 4279 7848

WOOD

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:46 AM EDTSpecial Weather StatementBUFCattaraugus29 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.